On Approximate Stationary Radial Solutions for a Class of Boundary Value Problems Arising in Epitaxial Growth Theory

Document Type : Research Paper


1 Department of Mathematics, Indian Institute of Technology Patna, Patna, 801106, India

2 Department of Mathematics, Texas A&M, University, Kingsville, 700 University Blvd, Texas, 78363-8202, USA


In this paper, we consider a non-self-adjoint, singular, nonlinear fourth order boundary value problem which arises in the theory of epitaxial growth. It is possible to reduce the fourth order equation to a singular boundary value problem of second order given by w''-1/r w'=w^2/(2r^2 )+1/2 λ r^2. The problem depends on the parameter λ and admits multiple solutions. Therefore, it is difficult to pick multiple solutions together by any discrete method like finite difference method, finite element method etc. Here, we propose a new technique based on homotopy perturbation method and variational iteration method. We compare numerically the approximate solutions computed by Adomian decomposition method. We study the convergence analysis of both iterative schemes in C^2 ([0,1]). For small values of λ, solutions exist whereas for large values of λ solutions do not exist.


Main Subjects

[1] A. L. Barabasi and H. E. Stanley, Fractal concepts in surface growth, Cambridge: Cambridge UniversityPress, 1995.
[2] C. Escudero, R. Hakl, I. Peral and P. J. Torres, On radial stationary solutions to a model of non equilibrium growth, European Journal of Applied Mathematics, 24(3), 2013, 437-453.
[3] M. Kardar, G. Parisi and Y. C. Zhang, “Dynamic scaling of growing interfaces, Physical Review Letters, 56(9), 1986, 889-892.
[4] Z. W. Lai and D. S. Sharma, Kinetic growth with surface relaxation: Continuum versus atomistic models, Physical Review Letters, 66(18), 1991, 2348-2351.
[5] M. Marsili, A. Maritan, F. Toigo and J. R. Banavar, Stochastic growth equations and reparametrization invariance, Reviews of Modern Physics, 68(4), 1996, 963-983.
[6] T. Sun, H. Guo and M. Grant, Dynamics of diven interfaces with a conservation law, Physical Review A, 40(11), 1989, 6763-6766.
[7] B. Chow, On Harnack's inequality and entropy for the Gussian curvature flow, Communications on Pure and Applied Mathematics, 44(4), 1991, 469-483.
[8] C. Escudero, Geometric principles of surface growth, Physical Review Letters, 101(19), 2008, 1-4.
[9] C. Escudero, R. Hakl, I. Peral and P. J. Torres, Existence and nonexistence results for a singular boundary value problem arising in the theory of epitaxial growth, Mathematical Methods in the Applied Sciences, 37, 2014, 793-807.
[10] C. Escudero and F. Korutcheva, Origins of scaling relations in non equilibrium growth, Journal of Physics A: Mathematical and Theoretical, 45, 2012, 1-14.
[11] J. H. He, Homotopy Perturbation Technique, Computer Methods in Applied Mechanics and Engineering, 178(3), 1999, 257-262.
[12] J. H. He, Homotopy perturbtion method: a new nonlinear analytical technique, Applied Mathematics and Computations, 135(1), 2003, 73-79.
[13] J. H. He, Homotopy perturbation method for solving boundary value problems, Physics Letters A, 350(1), 2006, 87-88.
[14] Z. Odibat and S. Momani, A reliable treatment of homotopy perturbation method for Klein-Gordon equations, Physics Letters A, 365(5), 2007, 351-357.
[15] O. Abdulaziz, I. Hashima and S. Momani, Application of homotopy perturbation method to fractional IVPs, Journal of Computational and Applied Mathematics, 216(2), 2008, 574-584.
[16] E. Babolian, A. Azizi and J. Saeidian, Some notes on using the homotopy perturbation method for solving time dependent differential equations, Mathematical and Computer Modelling, 50(1), 2009, 213-224.
[17] T. Ozis and D. Agirseven, He's homotopy perturbation method for solving heat like and wave like equations with variable coefficients, Physics Letters A, 372(38), 2008, 5944-5950.
[18] J. S. Nadjafi and A. Ghorbani, He's homotopy perturbation method: An effective tool for solving nonlinear integral and integro differential equations, Computers and Mathematics with Applications, 58(11), 2009, 2379-2390.
[19] A. Yildirim, Application of He's homotopy perturbation method for solving the cauchy reaction diffusion problem, Computers and Mathematics with Applications, 57(4), 2009, 612-618.
[20] X. Y. Li and Y. B. Wu, A novel method for nonlinear singular fourth order four point boundary value problems, Computers and Mathematics with Applications, 62(1), 2001, 27-31.
[21] A. Saadatmandi, M. Dehghan and A. Eftekhari, Application of He's homotopy perturbation method for nonlinear system of second order boundary value problems, Nonlinear Analysis Real World Applications, 10(3), 2009, 1912-1922.
[22] S. Abbasbandy, Homotopy perturbation method for quadratic riccati differential equation and comparison with Adomian's decomposition method, Applied Mathematics and Computations, 172(1), 2006, 485-490.
[23] J. Biazar and H. Ghazvini, Exact solutions for nonlinear Schrodinger equations by He's homotopy perturbation method, Physics Letters A, 366(1), 2007, 79-84.
[24] D. D. Ganji, A. R. Sahouli and M. Famouri, A new modification of He's homotopy perturbation method for rapid convergence of nonlinear undamped oscillators, Journal of Applied Mathematics and Computing, 30(1), 2009, 181-192.
[25] Q. Wang, Homotopy perturbation method for fractional Kdv equation, Applied Mathematics and Computations, 190(2), 2007, 1795-1802.
[26] G. Adomian, A review and of the decomposition method some recent results for nonlinear equations, Computers and Mathematics with Applications, 21(5), 1991, 101-127.
[27] G. Adomian, Solving Frontier Problems of Physics: The decomposition method, Kluwer: Kluwer Academic, 1994.
[28] Y. Cherrualt and G. Adomian, Decomposition method: A new proof of convergence, Mathematical and Computer Modelling, 18(12), 1993, 103-106.
[29] W. A. Hayani and L. Casass, Approximate analytical solution of fourth order boundary value problems, Numerical Algorithms, 40(1), 2005, 67-78.
[30] R. C. Mittal and R. Nigam, Solution of a class of singular boundary value problems, Numerical Algorithms, 47(2), 2008, 169-179.
[31] Y. Hu, Y. Luo and Z. Lua, Analytical solution of the linear fractional differential equation by Adomian decomposition method, Journal of Computational and Applied Mathematics, 215(1), 2008, 220-229.
[32] E. Babolian and A. Davari, Numerical implementation of Adomian decomposition method for linear Volterra integral equations of second kind, Applied Mathematics and Computations, 165(1), 2005, 223-227.
[33] I. Hashim, Adomian decomposition method for solving BVPs for fourth order integro differential equations, Journal of Computational and Applied Mathematics, 193(2), 2006, 658-664.
[34] J. Biazar, E. Babolian and R. Islam, Solution of system of ordinary differential equations by Adomian decomposition method, Applied Mathematics and Computations, 147(3), 2004, 713-719.
[35] M. M. Hosseini and H. Nasabzadeh, On the convergence of Adomian decomposition method, Applied Mathematics and Computations, 182(1), 2006, 536-543.
[36] Z. Ayati and J. Biazar, On the convergence of homotopy perturbation method, Journal of Egyptian Mathematical Society, 23(2), 2015, 424-428.
[37] K. A. Ross, Elementary Analysis, The Theory of Calculus, Springer, 2013.
[38] M. Singh and A. K. Verma, An effective computational technique for a class of Lane Emden equations, Journal of Mathematical Chemistry, 54(1), 2016, 231-251.
[39] J. H. He, Variational iteration method on a kind of nonlinear analytical technique: some examples, International Journal of Non-linear Mechanics, 34(4), 1999, 699-708.
[40] K. Abbaoui and Y. Cherruault, New ideas for proving convergence of decomposition method, Computers and Mathematics with Applications, 29(7), 1995, 103-108.
[41] Y. Cherruault, Convergence of Adomian's method, Mathematical and Computer Modelling, 14(2), 1990, 83-86.
[42] A. Mattuck, Introduction to Analysis, Create Space Independent Publishing Platform, 2013.
[43] R. G. Bartle and D. R. Sherbert, Introduction to Real Analysis, Wiley, 2013.